Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 8, 20216 counties in Iowa; Fillmore County, Houston County, Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 8, 2021, 9:50 PM CDT for 6 counties in Iowa; Fillmore County, Houston County, Minnesota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2021, 9:50 PM CDT (02:50 UTC)
Expired
Aug 8, 2021, 10:45 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Hail
0.25 in
Wind
40

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Howard County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN

The radar

The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 10:20 PM CDTTSTM WND GST 40Fredericksburg, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS83 KARX 090250
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
950 PM CDT Sun Aug 8 2021
 
IAZ009>011-019-029-030-MNZ095-096-090345-
Clayton IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Fillmore MN-Houston MN-
950 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Howard, Clayton,
Fayette, Allamakee, Winneshiek, Chickasaw, Houston and eastern
Fillmore Counties through 1045 PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownsville to Shell Rock. Movement was
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Decorah, La Crescent, Waukon, Cresco, New Hampton, Caledonia, West
Union, Guttenberg, Preston, Elkader, Lansing, Postville, Rushford,
Nashua, Monona, Fayette, Spring Grove, Harmony, Houston and Calmar.

People attending The Clayton County Fair, and Buffalo Bill Days
should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4274 9208 4291 9208 4291 9254 4334 9254
      4384 9198 4384 9128 4372 9126 4368 9127
      4365 9127 4365 9126 4361 9127 4360 9125
      4298 9118 4276 9107
TIME...MOT...LOC 0250Z 239DEG 25KT 4365 9136 4274 9259 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

CZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:06 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 7:06 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
706 PM CDT Sun Aug 8 2021

.SHORT TERM...(This evening through Monday night)
Issued at 230 PM CDT Sun Aug 8 2021

Currently watching a couple of short wave troughs working across
the region this afternoon. The first was swinging northeast out of
eastern Iowa with the second coming in from southwest Minnesota. A
band of showers and a few storms have developed out ahead of the
first short wave trough and this should continue to gradually
increase through the afternoon into the early evening. MLCAPE pool
was building out over eastern Wisconsin and extending back through
the Interstate 94 corridor where the RAP suggests this could get
to around 1500 J/kg. Shear remains pretty weak, only around 20
knots effective as of now with the RAP suggesting this could get
up to around 25 knots in the 0-3 km layer. This will likely be
enough to support a few strong storms over portions of Wisconsin.
If the shear upticks slightly, a couple severe storms could be
possible with some wind and hail possible. Some increase in the
0-1 km shear noted by early evening but this may not be phased
with the convective activity and could occur behind the main area
of convection.

The second wave looks to move across the area this evening and
overnight as the main upper level works its way slowly
east/northeast across the region. This wave looks like it should
have about 500 J/kg of MLCAPE to work with, mainly across
northeast Iowa, along with maybe 30 or so knots of 0-3 km shear.
Again, this should be sufficient to produce some additional
showers and storms this evening and overnight for spots along and
south of Interstate 90. Again, maybe enough there to support a
stronger storm or two.

Some of this overnight activity could still be lingering over
portions of southwest into central Wisconsin Monday morning but it
will be on its way out with a short lived drying trend expected to
spread over the area Monday afternoon and night.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Aug 8 2021

Our next source of energy originates in a closed upper- level low
barreling east across the Northern Plains on Tuesday. As it
returns to it's parent shortwave trough over Manitoba in the
afternoon, the equatorward entrance region of it's downstream jet
maxima passes over our forecast area providing a favorable region
for ascent. With this current track of the upper-level forcing, an
accompanying warm front is expected to track through WI during
the day on Tuesday bringing mid 70 dewpoints with it. Besides heat
indices into the upper 90s, this warm/humid air mass will provide
ample instability with SBCAPE/MLCAPE values >3500 J/kg. While
maximum 0-6km shear values of >50kts continue to remain post
cold frontal, 0-3km shear values >45kts persevere in the warm
sector. Therefore, severe storms are possible with damaging winds
and large hail as the primary hazards. The SPC day 3 categorical
outlook has a slight risk for most of our WI counties with
marginal for our counties in IA and MN.

After Tuesday the pattern becomes less active with the longwave
upper level trough axis eventually scooting across the Great Lakes
Thursday into Friday. Behind the longwave trough, northwest flow
aloft returns from a building Rocky Mountain ridge. Mid 60
dewpoints scoot with it, introducing milder temperatures later in
the week into the weekend. The next shortwave upper-level
disturbance appears later in the weekend, however currently
lacking on temporal and spatial resolution surrounding this
possibility.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 700 PM CDT Sun Aug 8 2021

VFR ceilings will become MVFR/IFR this evening and overnight due
to showers and a few thunderstorms in the area this evening
followed by some fog and low clouds developing overnight. A storm
system remains overhead, thus prone to shower and thunderstorm
development. This system will eventually shift east of the TAF
sites Monday afternoon. Surface winds outside of shower and
t-storm activity will be light and variable.

&&

.HYDROLOGY...
Issued at 230 PM CDT Sun Aug 8 2021

Warm cloud depths remain in the 3.5-4 km range over Wisconsin this
afternoon with precipitable water amounts of 1.75 to 2 inches. The
ongoing convection looks to have very efficient rates approaching
2 inches an hour, but fortunately, it is very progressive limiting
the amount of rain over any one given location. Given that some
locations in western and central Wisconsin already have saturated
ground, will not make any changes to the ongoing flash flood watch
at this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Monday for WIZ029-032>034-
     041>044-053>055.

MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...JAR
AVIATION...Zapotocny
HYDROLOGY...04
Hazardous weather outlook, Aug 8, 3:40 AM CDT, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
340 AM CDT Sun Aug 8 2021

IAZ008-009-018-019-029-030-MNZ086-094-WIZ017-061-091245-
Mitchell-Howard-Floyd-Chickasaw-Fayette-Clayton-Dodge-Mower-
Taylor-Grant-
340 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...north central Wisconsin and
southwest Wisconsin.

.DAY ONE...Today and Tonight

Periods of showers and storms will continue with torrential
rainfall likely with any storms. A few storms could produce
damaging winds and hail. Localized flooding is possible if
repeated storms occur over the same area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms are possible at times through Tuesday. Storms
could become severe Tuesday afternoon and evening with large hail
and damaging winds the primary threats.

.SPOTTER INFORMATION STATEMENT...

Any severe weather or flooding reports would be appreciated today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-MNZ079-087-088-095-096-WIZ029-032>034-041>044-053>055-
091245-
Winneshiek-Allamakee-Wabasha-Olmsted-Winona-Fillmore-Houston-
Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-
340 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through this evening. Periods of
showers and storms will continue with torrential rainfall likely
with any storms. A few storms may produce strong winds and hail.
Flooding could develop quickly where repeated storms occur,
especially those areas where heavier rain has already fallen this
weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms are possible at times through Tuesday. Storms
could become severe Tuesday afternoon and evening with large hail
and damaging winds the primary threats.

.SPOTTER INFORMATION STATEMENT...

Any severe weather or flooding reports would be appreciated today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Aug 8, 5:53 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
553 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     8 E FRIENDSHIP          43.97N 89.66W
08/08/2021                   ADAMS              WI   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

&&

SHEA
Local storm report, Aug 8, 8:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
847 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       WESTBY                  43.66N 90.86W
08/08/2021  M4.58 INCH       VERNON             WI   PUBLIC

            STORM TOTAL RAINFALL.

&&

CZ
Local storm report, Aug 8, 8:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       5 NW STEVENSTOWN        44.09N 91.24W
08/08/2021  M3.30 INCH       TREMPEALEAU        WI   PUBLIC

            THROUGH 730AM.

&&

CZ
Special weather statement, Aug 8, 9:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
950 PM CDT Sun Aug 8 2021

IAZ009>011-019-029-030-MNZ095-096-090345-
Clayton IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Fillmore MN-Houston MN-
950 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Howard, Clayton,
Fayette, Allamakee, Winneshiek, Chickasaw, Houston and eastern
Fillmore Counties through 1045 PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownsville to Shell Rock. Movement was
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decorah, La Crescent, Waukon, Cresco, New Hampton, Caledonia, West
Union, Guttenberg, Preston, Elkader, Lansing, Postville, Rushford,
Nashua, Monona, Fayette, Spring Grove, Harmony, Houston and Calmar.

People attending The Clayton County Fair, and Buffalo Bill Days
should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4274 9208 4291 9208 4291 9254 4334 9254
      4384 9198 4384 9128 4372 9126 4368 9127
      4365 9127 4365 9126 4361 9127 4360 9125
      4298 9118 4276 9107
TIME...MOT...LOC 0250Z 239DEG 25KT 4365 9136 4274 9259

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CZ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:11 PM CDTRiver Flood WatchARXLa Crosse, Trempealeau48 hr
Aug 9, 9:17 AM CDTRiver Flood WatchARXJuneau36 hr
Aug 9, 1:55 PM CDTHeat AdvisoryARXCrawford, Grant, Richland28 hr
Aug 9, 12:10 AM CDTFlash Flood WarningARXChickasaw, Floyd6 hr

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.